Why the study?
Does furosemide ingestion cause acute increases in lipid levels in patients on long-term furosemide therapy?
Does furosemide ingestion cause acute increases in lipid levels in patients on long-term furosemide therapy?
Furosemide ingestion causes acute, transient increases in lipid levels, which may confound cardiovascular risk assessment if lipids are measured shortly after dosing.
Furosemide may confound lipid-based CV risk assessment if sampled post-dose; confirms acute effects warranting timed measurement in long-term users.
BACKGROUND: Acute decreases in intravascular volume are associated with increases in lipid levels. Furosemide causes acute changes in intravascular volume during prolonged therapy but is thought to have little effect on lipid levels. METHODS: To determine if there are daily acute rises in lipid and lipoprotein levels associated with changes in intravascular volume during long-term furosemide ingestion therapy, we performed a randomized, double-blind, placebo-controlled crossover study in 10 patients. RESULTS: In the 8 hours after furosemide ingestion there were increases in levels of plasma cholesterol (10.1%; P = .001), high-density lipoprotein cholesterol (9.0%; P = .006), and apolipoprotein B (9.8%; P = .003). The increases in levels of triglycerides (11.5%; P = .17) and apolipoprotein A-1 (13.3%; P = .051) were of similar magnitude but more variable and did not achieve statistical significance. There was no substantial change in the total cholesterol-high-density lipoprotein cholesterol ratio (0.6%; 95% CI,-0.74% to 8.6%; P =.88). CONCLUSION: This study indicates that there are acute increases in lipid levels after furosemide ingestion during prolonged therapy, which could affect the interpretation of lipid levels and cardiovascular risk in patients.
No takes yet. Share an insight, caveat, or question.
Campbell et al. (1998) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: